Student, 21, develops 'severe' heart failure after consuming four energy drinks a day for two years

Alexandra Thompson
·6-min read
Can of Energy drink pass through Ice Cubes. 3d rendering
The cardiac effects of energy drinks is increasingly coming to light. (Stock, Getty Images)

Medics believe "excessive energy drink consumption" caused a university student to develop "severe" heart failure.

The unnamed 21-year-old arrived at Guy's and St Thomas' NHS Trust in London after enduring breathlessness, unexplained weight loss and general ill health for four months.

Tests revealed his heart was "severely impaired", despite there being no evidence of inflammation, abnormal swelling or a build-up of scar tissue in the vital organ.

Further examinations revealed the man also had severe kidney failure, which was both "long-standing and previously undiagnosed".

The ex-smoker denied taking illicit drugs or drinking alcohol excessively, but admitted to consuming around four cans of energy drinks – each with 160mg of caffeine – a day for the past two years.

Read more: Energy drinks during pregnancy nearly double risk of stillbirth

The medics noted the man had no personal, family or "social" history linked to heart failure, "other than excessive intake of an energy drink".

During the "extremely traumatising" ordeal, the patient's memory deteriorated to the point he could not remember why he was in hospital, with him later "struggling to move or speak".

After 58 days in hospital, he was well enough to go home, however, the medics expect he will require a kidney transplant at some point.

Both hands grasp the left chest of a person with chest pain.
The high caffeine content of energy drinks can trigger palpitations. (Stock, Getty Images)

"The growing concern of the potential toxic effects of energy drinks on the cardiovascular system" is increasingly coming to light, with some individuals thought to have "unknown susceptibility", the medics wrote in the journal BMJ Case Reports.

Although unclear, the drinks' high caffeine content can affect a person's heart rate, as well as the force and speed of which the organ contracts.

Read more: Small glass of alcohol a day raises risk of irregular heartbeat

This could trigger "stress cardiomyopathy"; the rapid onset of severe heart dysfunction.

Energy drinks are also known to raise a person's blood pressure and trigger palpitations, potentially causing heart failure over time.

The medics discovered every 500ml energy drink can that the man consumed contains around 160mg of caffeine, as well as "various other ingredients".

The patient recalled occasionally enduring indigestion, tremors and "a racing heartbeat", but never sought medical care.

In the three months before his hospital admission, the man "was unable to continue his university studies due to his lethargy and feelings of ill health".

Read more: 'Broken heart syndrome' rising during pandemic

"I also suffered from severe migraine headaches, which would often occur during the periods when I did not drink energy drink," he said.

"This also restricted my ability to perform day-to-day tasks and even leisurely activities such as going to the park or taking a walk."

The man was diagnosed with "severely impaired biventricular systolic function"; when the heart's ventricles cannot completely contract, resulting in the organ being unable to pump forcefully enough to move blood efficiently around the body.

Blood clots were also detected in both of the ventricles.

The man's so-called "decompensated cardiac failure" also triggered swelling in his knees and abdomen.

Further blood tests revealed his creatinine levels were 562 μmol/L.

Creatinine is a chemical compound created from energy-producing processes in the muscles. Healthy kidneys filter creatinine out of the blood into urine, with a normal range considered to be 60 μmol/L to 110 μmol/L.

The man's kidney failure was accompanied by "urinary retention"; when not all of the waste product can be emptied from the bladder.

Read more: Heart damage in half coronavirus patients one month after hospital discharge

Further tests revealed he had bilateral hydronephrosis; when urine is unable to drain from the kidneys into the bladder. 

This explained why his urea, a component of urine, level was 47.4 mmol/L on admission – 2.5 mmol/L to 7.1 mmol/L is considered to be normal.

On day three of his admission, the man underwent a nephrostomy; when an opening is made between the kidneys and the skin on the back to allow urine to drain. 

This led to "little subsequent improvement in renal function", however.

Watch: Energy drinks may contribute to 'serious heart conditions'

The man was later transferred to a more specialist hospital in case he should "deteriorate".

This admission was complicated by the emergence of blood clots in his brain, causing some of the tissue in the vital organ to die.

He also developed "uraemic encephalopathy"; a brain disorder that arises in patients with kidney failure, which forced him to undergo emergency dialysis.

The man was later treated with the blood thinner heparin, however, this triggered a rare side effect known as heparin-induced thrombocytopenia. This is defined as blood clots with a low number of platelets; the cells that promote clotting following a bleed.

He was therefore put on fellow blood thinner argatroban.

"The patient stabilised on the intensive care unit but remained in cardiac and renal failure", wrote the medics.

He continued to require regular dialysis until his urine output improved sufficiently to allow for a "break" from the procedure. 

Speaking of his time in hospital, the man said: "This experience was extremely traumatising for several reasons. 

"First, I was suffering from delirium. I had memory problems to such an extent I could not remember why I was in the ICU [intensive care unit]. 

"Second, I was constantly scared because I was struggling to move or speak. This eventually led to insomnia. I often would not fall asleep until early morning. 

"Finally, I often became frustrated when I couldn't think of the words to say when I wanted something and this often led to me becoming overwhelmed with emotions such as anxiety and depression."

Watch: Man has heart attack due to excessive energy drink consumption

The man was discharged on day 58 with a creatinine level of 383 μmol/L. He continued to take an array of medications every day, including the blood thinner warfarin and "oral nutritional supplements".

Once home, the patient "had a considerable increase in exercise tolerance without any symptoms of heart failure or palpitations".

His kidney function remained "severely impaired", but improved in subsequent follow-up appointments.

"This is likely to be due to avoidance of energy drinks," wrote the medics.

The team has noted the man will "likely" require a kidney transplant at some stage.

Off the back of the case report, the medics believe anyone presenting with "unexplained cardiomyopathy" should be asked about their energy drink consumption.

Following an incidence of sudden arrhythmic death syndrome – when someone dies of a cardiac arrest with no obvious cause – "energy drink consumption should be sought and perhaps included in post mortem reports", they wrote.

Future research is required into who is more susceptible to cardiac complications brought on by excessive energy drink consumption, added the medics.

The patient agrees, adding: "I think there should be more awareness about energy drink and the effect of their contents. 

"I believe they are very addictive and far too accessible to young children. 

"I think warning labels, similar to smoking, should be made to illustrate the potential dangers of the ingredients in energy drink."